Caffeine – the world’s most popular psychoactive stimulant, which besides is not regulated. At least in foods such as coffee, tea and energy drinks. Most of us consume caffeine in safe moderate doses, but the truth is, in pure form or in concentrated form, caffeine is an extremely powerful substance that can be life-threatening.
According to the American Management on control over products and medicines (FDA), one teaspoon of pure caffeine powder is equivalent to approximately 28 cups of coffee. And this is a direct explanation of why the mass selling caffeine supplements in powder form prohibited in the United States and several other countries. The ban was imposed after several deaths in recent years related to overdose of caffeine.
In the report of the physician of the intensive care unit Rebecca Harsten of the hospital named after Queen Elizabeth in London, described the experience of 26-year-old patient. The girl was in an emergency situation, about three hours after he had taken two teaspoons of powdered caffeine (about 20 grams). This dose is approximately 50-60 cups of coffee. According to Karsten, this is more than enough to kill a man. “Caffeine use is already more than 1 to 2 grams causes a strong poison. The same lethal dose is the amount of from 5 g or the concentration of caffeine in the blood of >80 mg/l”. By the doctors the patient was rescued in the ICU. The concentration of a substance in the blood of the girl in this case was 147,1 mg/L.
The pattern of poisoning was as follows: in a few hours when a woman arrived in the emergency room, she observed an abnormally rapid heartbeat with low blood pressure, sweating, anxiety, shortness of breath, hyperventilation and vomiting. Tests showed the accumulation of acid in the body (metabolic acidosis), along with an imbalance of carbon dioxide and oxygen in the blood and elevated levels of white blood cells.
The fact that doctors are faced with such a rich range of effects, shows how a broad range of metabolic processes in the body can cause caffeine. Today there is no official guidelines for addressing the overdose – in the end, it’s a pretty rare scenario.